Helped Over 500,000 patients with 98%+ satisfaction.

Connect & Get Personalized 1-to-1 Answers from Expert Doctors

DoctorSpring > Question Home

Cramps , pain in legs on driving, walking. HYDROCHLOROTHIAZIDE, LISINOPRIL.

Resolved Question:

I'm 71, male, physically and mentally active, and living a healthy lifestyle. I work full time at home as a self-employed writer and virtual world builder.

I have a question about cramping in my legs and feet. The cramping generally happens under three circumstances:
1. Occasional cramping in my left calf when driving and using the clutch to shift gears
2. When I'm mountain biking, I frequently get cramps in my feet when trying to put my feet in the pedals, and after a ride my right foot can cramp so badly that I have to wait a few minutes before driving. My left leg also cramps after a ride.
3. Very occasionally (maybe once or twice a year) I get extremely painful cramps primarily in my calves when my legs are extended and especially in bed.

I've had peripheral neuropathy in my feet for about 12 years. The cramps started simultaneously with the neuropathy. I've read in medical websites that cramps can be associated with neuropathy, but my doctor and a neurologist both insist that in my case, there is no connection between the neuropathy and cramping. However they can't tell me what's causing the cramping or how I can alleviate it.

Some background to give you a more complete picture:

I used to be very athletic, avidly running, mountain biking, and weightlifting. However in the late 1980s, my then doctor put me on hypertension medication (Hydrochlorothiazide and Lisinopril) and I began experiencing intense fatigue. Subsequent doctors dismissed my fatigue as imaginary and over the decades, gradually increased the dosage. I began having dizzy spells and feeling like I might faint. Doctors said it was normal.

I was exhausted much of the time, sometimes too exhausted even to move, and my exercise dropped from athletic to only slow walks around the block. Finally in 2011 I fainted three times. I tested my blood pressure and discovered it was very low, which led my doctor to stop the Hydrochlorothiazide and Lisinopril. My fatigue, dizziness, and fainting stopped immediately and have not recurred. In the nearly four years old patientsince then, my blood pressure has remained around 120/80, I've resumed hiking and trail running, I am now resuming mountain biking, and I will soon resume weightlifting. All of my exercise is in hilly terrain, usually very steep. When I'm pushing myself, I wear a heart rate monitor and try not to let my heart rate go much above 150.

My question is this: is there anything I can do reduce the frequency and/or severity of my cramping? It's potentially dangerous when I'm driving. A few months ago, my car was stationary on a road for about a minute because cramps prevented me from using the clutch. I could easily have been hit. Today after a one hour mountain bike ride on trails with some steep climbs, I felt fine while standing, but as soon as I sat in my truck to drive home and started the engine, the cramping started. I had to wait several minutes to drive because of fairly severe cramps in my left leg and right foot. My doctor and the neurologist he referred me to don't see it as a problem, but when I'm driving, the cramping scares me.

Do you have any suggestions?

Thanks,

Erik Bainbridge

Medical conditions:
- Mild macular degeneration in one eye
- Taking 6mg Terazosin daily for prostate issues
- Using Flonase for mild allergies
- Peripheral neuropathy in my feet (taking 1200mg Alpha-Lipoic Acid daily for it)
- Arteriosclerosis (taking 10mg of Simvasatin for it, but have temporarily paused taking it)

Blood pressure: typically 122/78, pulse 58
Total Cholesterol: 110
Triglycerides: 94
HDL: 43
LDL: 48
Glucose Fasting: 92
PSA: 1.9


Category: Neurologist, Medical

Ask Your Own Question

Category: Pediatric Neurologist
 31 Doctors Online

Expert:  Dr. Sudhir Kumar replied 4 Days ago

Hi,
Thank you for posting your query at DoctorSpring.com
I have noted your symptoms and it is unfortunate to note that your symptoms are recurring, and no cause has been found for your cramps.
Commonly, we exclude causes such as low sodium, low calcium and low vitamin D levels. So, if they are not tested, you can get them tested in blood.
If the above blood tests are normal, then, medication such as L-carnitine along with vitamin B12 may be used.
Best wishes,
Dr. Sudhir Kumar MD (Medicine), DM (Neurology)
Senior Consultant Neurologist


Patient replied :

Thank you for your advice!
Your comment about sodium caught my attention immediately. I haven't added salt to my food in over 40 years old patientand I eat few processed foods, so I have wondered about my sodium level, especially because I occasionally crave salt.
(note: when I was a child, I frequently became sick in hot weather. Our family doctor prescribed salt pills and the sickness stopped. I have not used salt pills as an adult.)
A lab test in May (for a prostate problem) showed my serum sodium level as 140 mEq/L and my serum potassium as 4.2 mEq/L. I was told both are normal. Do you agree?
I eat a lot of vegetables and fruits every day, so I assume my potassium levels are OK. I take D-3 and B12 supplements, so I don't expect they are a problem.. I also eat a lot of yogurt (without added sweeteners) and drink a lot of milk.
I think that increasing my salt intake and trying L-carnitine are both worth trying. Of course I'd want to try them one at a time so I can determine the effectiveness of each. I'm inclined to start with increasing my salt intake.
How long should I test the salt and the L-carnitine individually to determine the effectiveness of each? Do you have a recommendation about what type of salt I should try and whether I should sprinkle it on food or buy salt pills?
Thank you again.
Erik


Expert:  Dr. Sudhir Kumar replied 3 Days ago

Thank you for getting back and providing more information.
I agree that most probably, it could be related to sodium deficiency due to both poor salt intake and may be excess losses (in sweating).
You should first try increasing salt intake and see its efficacy. It is better to sprinkle salt in the normal diet that you take, rather than taking salt tablets (salt tablets are needed in more severe deficiency of sodium).
You should see the difference within one month of extra salt intake.
Best wishes,
Dr. Sudhir Kumar MD (Medicine), DM (Neurology)
Senior Consultant Neurologist


Dr. Sudhir Kumar
Category: Pediatric Neurologist
Experience: 
Senior Residency, Fellowship: DM, Neurology, CMC, Vellore, 2001
Junior Residency: MD, Internal Medicine, CMC, Vellore, 1998
Medical School: MBBS, Christian Medical College, Vellore, 1995
Dr. Sudhir Kumar and 4 other Medical Specialists are ready to help you

Users who read this, also read:

Make informed and better medical decisions.

Join the 500,000 people who found a smarter, quicker way to get Answers, Recommendations & Expert Opinions.

Expert Doctors at fingertips

Recommendation on next step. Second-opinion.Multi-specialty.

Save Time

Average time for answers: 6 hours.

Save Money

$35 for typical specialist consult vs. $120 for a local appointment.

Free Follow-ups

Clarify, ask further questions for free in private conversation.

100% Satisfaction

Money back guarantee for the 1st reply. MEDNET Quality Board.

Start My Consultation

CHAT NOW

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in news